News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Infections Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Infections Answers List

Forum Name: Other infections

Question: Boil that is turning purple


 gymgurl1567 - Tue Sep 22, 2009 11:57 am

I had a boil come up on the back of my leg that has turned a dark purple. Over the past few days it drained and a white head formed. When the white head came out a white lump came with it. Now I have a hole in my skin and I m not sure if its healing or not. It is still draining and still purple. What is this and is it normal?
 Dr.M.Aroon kamath - Fri Oct 23, 2009 7:19 am

User avatar Hi,
Looks like you had a very small sebaceous cyst for sometime which you had not noticed (due to its location). Of late, this probably got infected and as it sometimes happens, got sponteneously extruded (perhaps caused by pressure-again due to its location).The opening should close sponteneously (if the entire cyst wall had come out).
Good luck!
 Theresa Jones, RN - Sat Oct 24, 2009 7:31 am

User avatar Hi gymgurl1567,
I would be in agreement with Dr. Aroon. Did you notice an unusual odor when the white substance oozed out? This would be a typical presentation of an infection/abcess. The purple discoloration could also represent an accumulation of blood. If the area does not improve I would encourage you to have an evaluation by your primary care provider. Best wishes!
Sincerely,
Theresa Jones, RN
 Dr.M.Aroon kamath - Sat Oct 24, 2009 8:05 am

User avatar Hi gymgurl1567,
I thank Theresa Jones, RN for supporting a diagnosis of a sebaceous cyst. Of course, it could have been a hematoma.
The colour of sebeceous cysts varies in peoples depending on their skin colour.In dark skinned individuals, it appears skin coloured.In fair skinned people, it appears rather bluish.

In any case, when we excise sebaceous cysts, the cyst wall very often appears bluish after the skin incision is made.
I am not aware of your skin colour.I am only generalizing.
Cheers!
 Mommy2jacksy - Wed Dec 09, 2009 12:38 am

I am an IV user and now I have a Boil that is really red sore and the redness seems to be spreading(not the boil itself) What should I do to take care of it. I am embarassed to go to a Dr due to the IV use. PLEASE HELP ME
 Dr.M.Aroon kamath - Sat Dec 12, 2009 4:03 am

User avatar Hi Mommy2jacksy,
Obviously you have a soft-tissue infection (perhaps sub-cuteneous).

This is a well known local complication in IV drug abusers.It needs early antibiotic therapy and drainage if an abscess has formed.The problem may not be as simple as that in IV drug abusers.

Some studies have shown that in the context of community aquired MRSA infectios (CA-MRSA), the proportion of addicts with MRSA colonization (and/or infection) was significantly higher than non-addict patients.
MRSA colonization was found to be associated with infection in 58% of MRSA-colonized addicts.

The MRSA nasal carriage in the addicts was also significantly higher than non-addicts. Increasing duration of addiction resulted in a significant larger increase in CA-MRSA colonization in opiate addicts. Both inhalational and intravenous drug users had significant MRSA colonization.


There have been case reports of injection needle tips being found under the skin leading to abscesses in intravenous drug users.

Another special situation involves addicts who administer dissolved tablets intra venously. This may lead to serious consequences, including sub-cuteneous abscesses, or sub-fascial infections leading to compartment syndrome, or limb amputations. Vascular and soft-tissue imaging may help in the diagnosis. Prompt drainage of any abscess and fasciotomies for management of compartment syndrome may be needed.

So, it is advisable that you should get yourself examined by a doctor as soon as possible and there is no need to be embarrassed to go to a doctor.

Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here